Alert archive / New Mexico / High Wind Watches in 2014

High Wind Watch 3, NWS Albuquerque, NM

February 19, 2014

NWS Albuquerque, NM issued this high wind watch at Feb 19, 2014, 4:20 AM MST. It took effect at Feb 19, 2014, 7:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 19, 2014, 4:20 AM MST (11:20 UTC)
In effect from
Feb 19, 2014, 7:00 PM MST
Expired
Feb 19, 2014, 11:54 AM MST
In force
Issued by
NWS Albuquerque, NM

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this high wind watch went out at Feb 19, 3:21 AM MST, 59 minutes earlier.

Area forecast discussion, Feb 19, 3:21 AM MST, 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
321 AM MST WED FEB 19 2014

.SYNOPSIS...
WINDS WILL INCREASE TODAY OVER NEW MEXICO AHEAD OF AN APPROACHING
COLD FRONT. THIS FRONT WILL BRING HIGH WINDS TO MUCH OF CENTRAL
AND EASTERN NEW MEXICO TONIGHT...ALONG WITH COLDER AIR AREAWIDE
FOR THURSDAY. A FEW SNOW SHOWERS WILL ACCOMPANY THE FRONT OVER THE
FAR NORTHERN HIGH TERRAIN. A QUICK WARMING TREND WILL BEGIN BY
FRIDAY AND SATURDAY WITH TEMPERATURES ABOVE NORMAL ONCE AGAIN FOR
SUNDAY. WINDS WILL REMAIN BREEZY ALONG AND IMMEDIATELY EAST OF THE
CENTRAL MOUNTAIN CHAIN THROUGH THE WEEKEND.

GUYER

&&

.DISCUSSION...
THE EXTRAORDINARILY WARM AND TRANQUIL WEATHER FOR MID FEBRUARY WILL
COME TO AN END TONIGHT AS A POWERFUL COLD FRONT BLASTS THRU NM. 08Z
SFC OBS SHOW THE FRONT STRETCHING FROM NEAR BOISE SOUTHWEST ACROSS
NORTHERN CALIFORNIA. THICK HIGH CLOUD COVER AHEAD OF THE ASSOCIATED
UPPER TROUGH WILL GRADUALLY CLEAR FROM WEST TO EAST TODAY...ALLOWING
STRONG SW FLOW ALOFT TO MIX DOWN AND CREATE WIDESPREAD BREEZY TO
WINDY CONDITIONS. WILL FOCUS A WIND ADVISORY FOR THE CHUSKAS ACROSS
THE GALLUP AREA AND THE WEST CENTRAL MTS TODAY.

THE FRONT WILL THEN SLAM SE ACROSS THE STATE AND DELIVER A PUNCH OF
HIGH WINDS AND MUCH COLDER AIR. THE 03Z SREF SHOWS THE STRONGEST
PRESSURE GRADIENT OVER THE NW CORNER BY 03Z THURS THEN OVER CENTRAL
NM BY 06Z. SFC PRESSURE RISES ON THE ORDER OF 12MB IN 6 HOURS WILL
ACCOMPANY AN IMPRESSIVE 700MB JET AXIS OF 60-80 KTS. ISSUING HIGH
WIND WATCH FOR THE 02Z-17Z THURS PERIOD...WHICH WILL ALSO CAPTURE
GRADUALLY DECREASE THRU THE MORNING HOURS. OTHERWISE...A FEW MORE
ADVISORIES WILL BE NEEDED FOR THE NORTHERN MTS AND SURROUNDING AREAS
OF THE PLAINS. TOSSED IN SOME BLDU BUT ONLY IN AREAS DOWNWIND OF
SOURCE REGIONS LIKE THE NW PLATEAU...ESTANCIA BASIN AND THE CAPROCK.
NOT EXPECTING ANY WIDESPREAD REDUCTIONS TO VSBYS OR CIGS.

DESPITE A DRAMATIC COOL DOWN NEAR 20F THURS TEMPS WILL STILL BE
ONLY 5 TO 10F BLW NORMAL. BREEZY CONDITIONS WILL FORCE WIND CHILL
READINGS EVEN LOWER SO AFTER OUR LONG STRETCH OF WARM WEATHER IT
WILL FEEL QUITE COLD. LOWERED HIGHS EVEN MORE THAN PREVIOUS FORECAST
WITH STRONG COLD ADVECTION THRU THE DAY. OVERNIGHT TEMPS WILL BE
COLD THURSDAY NIGHT AND AGAIN FRIDAY NIGHT UNDER INVERSION AREAS.
EAGER GARDENERS THE PAST WEEK WILL WANT TO RE-WINTERIZE OUTDOORS.

WARM ADVECTION ON FAST WEST TO NW FLOW WILL DEVELOP FRIDAY AND
SATURDAY PROVIDING A QUICK WARM UP FOR MOST OF THE REGION. A BACK
DOOR FRONTAL BOUNDARY WILL SLIDE INTO FAR EASTERN NM SUNDAY THEN
RETREAT MONDAY BEFORE ANOTHER POTENTIALLY STRONGER FRONT SHIFTS INTO
THE AREA TUESDAY.

GUYER

&&

.FIRE WEATHER...
AFTER A CLOUDY START...WINDS WILL STRENGTHEN GRADUALLY TODAY AS AN
UPPER LEVEL TROUGH APPROACHES THE CENTRAL ROCKIES FROM THE
NORTHWEST. THE TROUGH APPEARS TO BE COMING IN A LITTLE SLOWER THAN
PREVIOUSLY EXPECTED. THIS SHOULD SLOW THE WIND SPEED INCREASE AND
RESULT IN STRONGER WINDS LASTING LONGER INTO THURSDAY...AFTER QUITE
A BLOW TONIGHT.  HIGH TEMPERATURES 10 TO 18 DEGREES ABOVE NORMAL
TODAY SHOULD RESULT IN SOME NEW RECORDS.  WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS ARE EXPECTED. DECIDED TO CONVERT THE FIRE WEATHER
WATCH TO A RED FLAG WARNING FOR THE EASTERN PLAINS...THOUGH
LOCATIONS ALONG NEW MEXICOS EASTERN BORDER PROBABLY WONT REACH THE
WIND SPEED CRITERIA.

WIND SPEEDS WILL PEAK TONIGHT AS A STRONG PACIFIC COLD FRONT AND
BACK DOOR COLD FRONT CROSS...AND THE POLAR JET STREAM MOVES
OVERHEAD. MODELS PROG 700 MB TEMPERATURES TO PEAK IN THE 40 TO 70 KT
RANGE EAST OF THE CONTINENTAL DIVIDE TOWARD 12Z THURSDAY MORNING.
THE POTENTIAL EXISTS FOR SURFACE WINDS OVER 60 MPH FROM GRANTS
EASTWARD TO SANTA ROSA AND YESO.

IN THE WAKE OF THE COLD FRONT HIGH TEMPERATURES WILL FALL AROUND 20
DEGREES ON THURSDAY FROM WEDNESDAYS READINGS. THE SPEED MAXIMUM
ALOFT WILL SHIFT EAST OF NEW MEXICO BY MID DAY OR EARLY
AFTERNOON...LINGERING LONGEST FROM MOUNT TAYLOR AND CLINES CORNERS
TO AROUND ROSWELL. PATCHES OF CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED THURSDAY AFTERNOON FROM ALBUQUERQUE TO YESO...AND ALSO FROM
RATON TO ROY. THIS INCLUDES MUCH OF THE SANDIA/MANZANO AND GALLINAS
MOUNTAINS...BUT WILL HOLD OFF ON ANY HEADLINES BECAUSE TEMPERATURES
WILL VARY FROM 3 TO 10 DEGREES BELOW NORMAL AND HAINES INDICES
SHOULD ONLY PEAK AROUND 3. THERE MAY ALSO BE SOME RAIN AND SNOW
SHOWERS WEDNESDAY NIGHT AND THURSDAY FROM THE NORTHERN MOUNTAINS
EASTWARD ACROSS THE NE PLAINS. UP TO AN INCH OF SNOW ACCUMULATION
WILL BE POSSIBLE ACROSS THE HIGH TERRAIN NEAR THE CO BORDER.

HIGH TEMPERATURES FRIDAY SHOULD REBOUND A GOOD 10 TO 15 DEGREES
UNDER ZONAL TO SLIGHTLY NW FLOW ALOFT. MODERATELY STRONG WIND SPEEDS
ALOFT AND A LEE TROUGH SHOULD RESULT IN ANOTHER ROUND OF BREEZY TO
WINDY CONDITIONS EAST OF THE CENTRAL MOUNTAINS ALMOST TO TUCUMCARI.
THIS WILL INDUCE LOCALLY CRITICAL FIRE WEATHER CONDITIONS IN THAT
AREA. A SHALLOW BACK DOOR COLD FRONT IS PROGGED TO SAG INTO THE FAR
EASTERN PLAINS FRIDAY NIGHT...WHICH WILL RESULT IN SOME COOLER
READINGS THERE SATURDAY AND POSSIBLY INTO SUNDAY IF THE FRONT CAN
LINGER.  WIND SPEEDS SHOULD BE LIGHTER THIS WEEKEND INTO EARLY NEXT
WEEK AS A DEEP RIDGE OF HIGH PRESSURE BUILDS OVER THE WESTERN US.

44

&&

.AVIATION...
06Z TAF CYCLE
COLD FRONT WORKING OUT OF ARIZONA INTO WESTERN NM BY 03Z WED NIGHT
WILL SPREAD EAST ACROSS THE CONTINENTAL DIVIDE TO THE CENTRAL
MOUNTAIN CHAIN BY 06Z WED NIGHT. WESTERLY GUSTS TO 30 KTS AND
HIGHER SHIFTING NORTHWEST AS THE FRONT MOVES THROUGH...WITH AREAS
OF REDUCED VIZ IN BLOWING DUST POSSIBLE WHERE GUSTS TOP 30 KTS.
WINDY CONDITIONS CONTINUING PAST 06Z WED NIGHT INTO THURSDAY
MORNING.

SHY

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  63  23  42  18 /   0   5   0   0
DULCE...........................  58  18  38  14 /   5  10   0   0
CUBA............................  61  19  38  17 /   0   0   0   0
GALLUP..........................  64  19  43  14 /   0   0   0   0
EL MORRO........................  59  19  41  16 /   0   0   0   0
GRANTS..........................  65  20  44  12 /   0   0   0   0
QUEMADO.........................  62  24  44  22 /   0   0   0   0
GLENWOOD........................  72  29  60  24 /   0   0   0   0
CHAMA...........................  50  13  32  11 /  10  20   0   0
LOS ALAMOS......................  60  24  41  22 /   0   0   0   0
PECOS...........................  58  24  41  23 /   0   0   0   0
CERRO/QUESTA....................  58  17  36  10 /   0  10   0   0
RED RIVER.......................  48  13  28  16 /   5  20  10   0
ANGEL FIRE......................  53  17  34  13 /   0  10  10   0
TAOS............................  60  21  39  15 /   0   5   0   0
MORA............................  58  22  40  20 /   0   5   0   0
ESPANOLA........................  66  26  45  18 /   0   0   0   0
SANTA FE........................  59  23  42  21 /   0   0   0   0
SANTA FE AIRPORT................  64  25  45  21 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  66  30  46  27 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  69  31  49  28 /   0   0   0   0
ALBUQUERQUE VALLEY..............  71  29  51  25 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  70  31  49  27 /   0   0   0   0
LOS LUNAS.......................  72  28  52  22 /   0   0   0   0
RIO RANCHO......................  70  30  49  26 /   0   0   0   0
SOCORRO.........................  76  35  56  29 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  62  25  41  24 /   0   0   0   0
TIJERAS.........................  64  28  43  27 /   0   0   0   0
MORIARTY/ESTANCIA...............  64  24  43  21 /   0   0   0   0
CLINES CORNERS..................  63  23  42  23 /   0   0   0   0
GRAN QUIVIRA....................  66  28  45  27 /   0   0   0   0
CARRIZOZO.......................  70  32  50  27 /   0   0   0   0
RUIDOSO.........................  65  31  48  32 /   0   0   0   0
CAPULIN.........................  60  21  40  20 /   0  10  10   0
RATON...........................  65  23  43  18 /   0  10   5   0
SPRINGER........................  65  26  46  18 /   0   0   0   0
LAS VEGAS.......................  64  25  44  23 /   0   0   0   0
CLAYTON.........................  65  28  45  25 /   0   5  20   0
ROY.............................  66  29  47  23 /   0   0   0   0
CONCHAS.........................  70  38  53  28 /   0   0   0   0
SANTA ROSA......................  72  36  53  30 /   0   0   0   0
TUCUMCARI.......................  74  38  53  27 /   0   0   0   0
CLOVIS..........................  73  38  53  30 /   0   0   0   0
PORTALES........................  74  40  55  29 /   0   0   0   0
FORT SUMNER.....................  74  39  56  29 /   0   0   0   0
ROSWELL.........................  81  43  62  26 /   0   0   0   0
PICACHO.........................  74  40  56  31 /   0   0   0   0
ELK.............................  69  39  55  34 /   0   0   0   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 8 PM MST THIS EVENING FOR THE
FOLLOWING ZONES...NMZ101-103>109.

WIND ADVISORY FROM 3 PM THIS AFTERNOON TO 7 PM MST THIS EVENING FOR
THE FOLLOWING ZONES...NMZ502-505-506.

HIGH WIND WATCH FROM THIS EVENING THROUGH THURSDAY MORNING FOR THE
FOLLOWING ZONES...NMZ507-519-521>524-526-533-537>540.

&&

CORRECTED START TIME OF WIND ADVISORY
Hazardous weather outlook, Feb 18, 6:03 AM MST, 22 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
603 AM MST TUE FEB 18 2014

NMZ501>540-191300-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
603 AM MST TUE FEB 18 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CRITICAL FIRE WEATHER CONDITIONS WILL LIKELY RETURN WEDNESDAY
AFTERNOON AND EVENING TO MANY AREAS BELOW SIGNIFICANT SNOWPACK.
ANY CRITICAL FIRE WEATHER CONDITIONS TUESDAY...THURSDAY AND FRIDAY
WILL BE CONFINED TO THE CENTRAL HIGHLANDS ONTO THE EAST CENTRAL
PLAINS.

IN ADDITION...WIND ADVISORIES WILL LIKELY BE REQUIRED FOR
WEDNESDAY AFTERNOON THROUGH EARLY THURSDAY MORNING BOTH AHEAD OF
AND BEHIND A COLD FRONT DUE TO STRONG WEST AND NORTHWEST WINDS.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

40

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 4:20 AM MSTWind AdvisoryABQ26 hr
Feb 19, 11:54 AM MSTHigh Wind WarningABQ22 hr

Nearby

High Wind Watches in New Mexico, 2014Every high wind watch in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.